Virginia, 2023

Flash Flooding and Flooding in Virginia, May 28 to 30, 2023

May 28 to 30, 2023 · NWS RNK · 19 events in 7 counties and zones

A deep, closed upper level low pressure system was observed over central Alabama on the morning of May 28th. The east winds around this low, allowed deep sub-tropical moisture from the Atlantic to move into lower Mid-Atlantic region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep, closed upper level low pressure system was observed over central Alabama on the morning of May 28th. The east winds around this low, allowed deep sub-tropical moisture from the Atlantic to move into lower Mid-Atlantic region. Areas of rain developed across the mountains by late morning, and gradually increased in coverage due to the sustained 25 to 30 knot (850mb) moisture inflow. Precipitable water values were observed in the 1.2 to 1.3 inch range through the day into the early morning hours of the 29th, which is around the 75th percentile for late May. Through the 28th into the early morning hours of the 29th, the upper low drifted eastward, allowing instability to increase across the central Appalachians as the associated pocket of cooler upper level temperatures approached. While Surface-based CAPE levels remained minimal during the event, Most-Unstable CAPE (MUCAPE) values were observed climbing across the mountains through the evening of the 28th into morning of the 29th, reaching into the 600 to 850 J/Kg range. Combined with orographic lift, this instability supported the development of low-topped thunderstorms with enhanced rainfall rates. As rainfall totals increased across the mountains and soils approached saturation, flash flood guidance values were lowered to under an inch at the 1- and 3-hour time periods.

The heavy rain then led to flooding of Wolf Creek and Walker Creek. Elsewhere, training cells across Floyd and Franklin Counties resulted in minor flooding of the South Fork of the Roanoke River, which brought the Roanoke River up to Action Stage as it passed through the Cities of Roanoke and Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 5:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 5:51 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 AM EDT Sun May 28 2023

.SYNOPSIS...
Low pressure off the South Carolina coast will move slowly north
through Sunday night bringing rain and below normal
temperatures to the region. Tuesday and Wednesday the
probability of rain decreases, but dry and warmer weather does
not arrive until the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 206 AM EDT Sunday...

     Feeling Like Fall With Rain, Cool Temperatures and a Breeze...

Early this morning, a sub-tropical low was spinning off the SC
coast while at 5h at low was situated across the lower TN
Valley.

The first wave of rain moved mainly across our southern counties
last night with those in the NC High Country maxing out between 1/2
to 3/4 inch. Regional radar shows us in a lull between vort centers,
with the next band of rain across eastern NC south of Raleigh.

Models are in fairly good agreement in taking this next band and
shifting it into our NC/southern VA counties around dawn, to mid
morning, then pivoting it slightly north toward noon, with heavier
bands lining up across the NC mountains. Another one half to inch of
rain may fall at least toward the NC mountains through noon. Still
most of the time rainfall amounts will be light to moderate, and
stable air will keep convection mainly limited further southeast.

Models project the upper low to the southern Appalachians by late
today, with flow above the boundary layer will start to turn more to
the east/southeast while the surface flow stays northeast as the
surface low tracks into southeast NC. Models and upper pattern still
favors the corridor from Charlotte/Statesville NC northwest into far
SW VA/NC mountains/NE TN to have the higher rainfall amounts this
afternoon with less further north. An additional inch+ in 6 hours in
the NC mountains will start to at least cause some ponding water
issues and may see some creeks/streams rise especially if training
of moderate to heavy band occurs with convection. Still not too
concerned with thunder but GFS does show elevated instability
arriving this afternoon/evening along/south of the NC/VA border, so
thunder may be in the cards which could bring higher rainfall rates.
6-hour flash flood guidance shows 2 to 3 inches in portions of the
NC mountains/VA Blue Ridge. While this is not out of the question
looking toward more of a long duration rainfall where stream levels
and eventually river levels start to rise. Given antecedent dry
conditions aside from the heavier bands or training, the flooding
threat should stay limited today into tonight, but if there is any
will likely see some in the NC mountains.

With a decent low level jet at 8h will see some gusts to 20-30 mph
today, but nothing toward advisory levels of 45 mph+.

Tonight, the band of heavier rains will likely stay near or close to
the Southwest VA/Northeast TN corridor per synoptic models and upper
low shifts east into upstate SC. This will likely send bands of
showers in an east-west fetch across VA during the night. Upslope
enhancement expected to limited given surface low moving north
across the I-95 corridor in NC so mainly east/northeast expect some
southeast flow in the 4-5kft level which will be limited to those
higher ridges. Overall, should see rainfall every 6 hours average a
half inch or less in most locations, except the southern VA/NC Blue
Ridge. Rainfall amounts ending at 8am Sunday will range from a third
to two-thirds of an inch along/north of I-64/U.S. 60
(Lewisburg/Lynchburg), to around an inch U.S. 460 corridor, with 1
to 3+ inches along/near the Blue Ridge from Roanoke to Boone,
highest in the NC mtns. Again any deeper convection has the ability
to bring higher rainfall rates and increase those totals, especially
across the NC counties this afternoon/evening.

No headlines for now given the dry conditions.

As for temps, highs today could be records, for coldest highs, with
most staying in the 50s, with even some 40s in the NC mountains.

Given the moisture-laden atmosphere, temps tonight expected to only
drop a few degrees if at all, with 50s expected. Fog will likely
occur despite the cloudier skies, mainly rain induced and patchy.

Forecast confidence is good on temps/winds/sky cover and slightly
above average on pops/qpf.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Sunday...

     Unsettled Weather Conditions Continue Through the Period...

A cutoff upper low will meander about the forecast area through
the first half of next week as it drifts slowly east- northeast
from the eastern TN/western NC/western VA area toward the Mid-
Atlantic region by midweek. The initial surface low will
dissipate early in the week. Unseasonably cool temperatures on
Sunday will slowly moderate closer to normal by Wednesday as
the upper low loses its grip on the area and is replaced by a
broad area of diffuse high pressure aloft. This will allow for
some relief from the solid cloud cover, widespread rain, and
unseasonably cool temperatures expected early in the week to a
variably cloudy with diurnally driven convection by midweek.
Locally heavy rainfall will be possible in afternoon
thunderstorms each day, but the threat for widespread heavy rain
will be less than early in the period. However, with breaks in
the clouds, better instability, and dewpoints creeping toward 60
degrees, thunderstorm chances will be on the increase by
midweek. With relatively cold air aloft lingering over the area
and increasing surface instability Tuesday through Wednesday,
high chance pops to even low likely pops are warranted each
day.

Gusty northeast winds will gradually decrease Monday.
Temperatures will remain on the cool side with lows in the 50s
and highs mostly in the 60s with continued widespread clouds and
showers under the stagnant upper low. The air mass will slowly
moderate through midweek allowing temperatures to finally reach
the 70s for highs with 50s prevailing for low temperatures.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 400 AM EDT Sunday...

     Shower and Thunderstorm Chances Continue with Moderating
Temperatures...

The lingering upper low will linger along the Mid-Atlantic coast
early in the period, still unfortunately close enough to enhance
shower/thunderstorm chances during the afternoon/evening hours.
During the later half of the week, this upper low will be
replaced with a diffuse area of high pressure aloft. By the
weekend, a deepening trough of low pressure over the
northeastern U.S. will push a backdoor cold front into the area
from the northeast. This will serve as a focusing mechanism for
increased convection over the weekend.

Temperatures will continue to moderate ahead of the weekend
expected backdoor front as 850mb temperatures creep toward the
+16C range during the later half of the week. Finally, it will
begin to feel more like it should for early June than the chilly
temperatures expected during the first part of this week. High
temperatures should reach the lower 80s in the Piedmont by
Thursday and Friday and even upper 70s to near 80 west of the
Blue Ridge, outside the higher elevations above 3500 ft. late in
the week. Humidity levels will also be on the rise during the
latter half of the week.

While the overall threat for severe weather and heavy rainfall
is limited, an isolated strong to severe pulse thunderstorm
producing locally heavy rainfall cannot be ruled out during the
latter half of the week. The threat for any strong to severe
thunderstorms would be greatest along the backdoor cold front
over the weekend.

Maximum temperatures will range from the 60s/70s early in the
period to 70s and few lower 80s by the end of the week. Low
temperatures will be mostly in the 50s until late in the week
when a few 60s are expected.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Moderate to High Confidence in Thunderstorm Potential.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 645 AM EDT Sunday...

Overall trend will be down through the day as ceilings drop to
MVFR then IFR and lower while periods of rain arrive.
Visibilities fluctuate with mainly MVFR 3-5sm but could drop to
IFR or lower if heavier rains arrive and this may occur more
toward DAN-BLF and points south.

After 00z/Monday look for most sites to be cigs/vsbys will be
IFR or lower.

Surface winds will be northeast and gusty most of the morning
into the afternoon at all sites but maybe LWB.

Forecast confidence is good for ceilings/vsbys through 18z, then
average thereafter. Same with winds.

EXTENDED AVIATION OUTLOOK...

Poor flying conditions will persist into Monday night.

Gradual improvement should take place during Tuesday as low
pressure starts to move east. The probability of precipitation
will lower but the chance of showers with afternoon
thunderstorms will continue into Wednesday.

VFR ceilings and visibilities will return for Wednesday and
Thursday.

&&

.CLIMATE...
As of 215 AM EDT Sunday...

Listed below are the record cold high temperatures/year set for
Sunday May 28th and the forecast highs

Bluefield WV...51 in 1992 (Forecast 55)
Danville VA....61 in 1968 (Forecast 59)
Lynchburg VA.. 57 in 1992 (Forecast 60)
Roanoke Va.....56 in 1992 (Forecast 60)
Blacksburg VA..54 in 1997 (Forecast 54)

&&

.EQUIPMENT...
As of 645 PM EDT Saturday...

The temperature reading at Roanoke (ROA) has been erroneous
since a hardware failure this morning. Electronics technichians
were evaluating the problem. Use this data with caution. Parts
of the preliminary 5PM climate report have been sent as
missing.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/WP
CLIMATE...AMS/WP
EQUIPMENT...AMS
Hazardous weather outlook, May 28, 3:07 AM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
407 AM EDT Sun May 28 2023

VAZ019-020-023-024-034-035-045>047-059-WVZ507-508-290815-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Eastern Greenbrier-
Western Greenbrier-
407 AM EDT Sun May 28 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ009-015-016-290815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Grayson-Carroll-
407 AM EDT Sun May 28 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Rainfall amounts may exceed two inches in a few spots through
tonight. This could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ004>006-020-VAZ007-010>014-017-018-022-032-033-043-044-058-
WVZ042>044-290815-
Stokes-Rockingham-Caswell-Yadkin-Tazewell-Bland-Giles-Wythe-Pulaski-
Montgomery-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Mercer-Summers-Monroe-
407 AM EDT Sun May 28 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated pockets of heavier rainfall this afternoon and tonight may
cause localized minor flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 7 flood, 5 flash flood. Local standard time, as filed.

Heavy Rain, Tazewell

When
May 28, 7:00 AM EST to May 30, 7:00 AM EST
Where
Tazewell County, 0.94 mi ESE of Burkes Garden
Reported by
COOP Observer
Coordinates
37.093, -81.336

The Cooperative Weather Observer at Burkes Garden, VA (BURV2) recorded a 48-rainfall amount of 2.84 inches. This is between a 1-year and a 2-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into Wolf Creek.

Heavy Rain, Bland

When
May 28, 10:00 AM EST to May 29, 12:00 PM EST
Where
Bland County, 2.71 mi SW of Bland
Reported by
Mesonet
Coordinates
37.076, -81.159

A personal weather station (Weather Underground: KVABLAND12) recorded a storm-total rainfall amount of 4.04 inches during about 26 hours ending at noon EST on the 29th. This is around a 10-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into Walker Creek.

Heavy Rain, Roanoke

When
May 28, 11:00 AM EST to May 29, 11:00 AM EST
Where
Roanoke County, 0.62 mi WSW of Adney Gap
Reported by
Mesonet
Coordinates
37.126, -80.140

A personal weather station (Weather Underground: KVABENTM19) recorded a 24-rainfall amount of 4.46 inches. This is between a 5-year and a 10-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into the South Fork Roanoke River.

Heavy Rain, Giles

When
May 28, 11:00 AM EST to May 29, 11:00 AM EST
Where
Giles County, 0.35 mi S of Narrows
Reported by
Mesonet
Coordinates
37.325, -80.819

A personal weather station (Weather Underground: KVANARRO21) recorded a storm-total rainfall amount of 3.32 inches during 24 hours ending at 11 am EST on the 29th. This is between a 5-year and a 10-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into Wolf Creek.

Heavy Rain, Tazewell

When
May 28, 11:00 AM EST to May 29, 11:00 AM EST
Where
Tazewell County, 0.5 mi SSW of Little Town
Reported by
Mesonet
Coordinates
37.113, -81.352

A personal weather station (Weather Underground: KVATAZEW19) recorded a 24-rainfall amount of 2.78 inches. This is between a 2-year and a 5-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into Wolf Creek.

Heavy Rain, Tazewell

When
May 28, 11:00 AM EST to May 29, 11:00 AM EST
Where
Tazewell County, 1.05 mi N of Cove Creek
Reported by
Mesonet
Coordinates
37.185, -81.297

A personal weather station (Weather Underground: KVABASTI15) recorded a 24-rainfall amount of 2.38 inches. This is between a 2-year and a 5-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into Wolf Creek.

Heavy Rain, Tazewell

When
May 28, 11:00 AM EST to May 29, 11:00 AM EST
Where
Tazewell County, 0.18 mi WSW of Bluefield
Reported by
Mesonet
Coordinates
37.249, -81.283

A personal weather station (Weather Underground: KVABLUEF19) recorded a 24-rainfall amount of 3.29 inches. This is about a 10-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location flows into the Bluestone River.

Flash Flood, Floyd

When
May 29, 7:00 AM EST to 11:00 AM EST
Where
Floyd County, 1.76 mi N of Union to 1.77 mi N of Union
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.825, -80.450

Burks Fork was flooded out of its banks and observed flowing over Weddle Road, making the road impassible. The road was reopened after the flooding receded, and no damage was reported to the road.

Flood, Tazewell

When
May 29, 7:20 AM EST to 10:00 PM EST
Where
Tazewell County, 0.78 mi ESE of Yards to 0.82 mi ESE of Yards
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.275, -81.307

The Bluestone River at Falls Mills, VA (BRVV2), crested at 10.96 feet at 11:15 am EST on the 29th above the flood stage of 7.0 feet, and just below the major flood stage of 11.0 feet. This is the new flood-of-record for this gage, exceeding the previous record of 8.66 feet established in January 1996 by 2.3 feet. The flooding was the result of between 3.5 and nearly 5.5 inches of rain covering a large area of the headwaters, most of which fell between noon EDT on the 28th and noon EDT on the 29th. This event is a 10-year event (10% Annual Exceedence Probability) per USGS StreamStats.

Flash Flood, Tazewell

When
May 29, 7:30 AM EST to 12:00 PM EST
Where
Tazewell County, 0.47 mi E of Bluefield to 0.52 mi ESE of Bluefield
Cause
Heavy Rain
Property damage
$150,000
Reported by
911 Call Center
Coordinates
37.250, -81.272

Heavy rain caused Beaverpond Creek to flood out of its banks at multiple locations. Water was observed flowing up to the top of the bridge at Stockton Street, with water entering multiple homes several inches deep on Skyline Drive. Further downstream, multiple images on social media indicate Beaverpond Creek flooding out of its banks and into businesses along both S. College Avenue and Walnut Street.

Flash Flood, Bland

When
May 29, 8:00 AM EST to 12:00 PM EST
Where
Bland County, 0.58 mi NNE of Clear Fork to 0.88 mi N of Clear Fork
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.228, -81.196

Heavy rain caused Laurel Creek to flood out of its banks and enter two homes on Laurel Fork Road. Portions of the road were also flooded and impassible. The property damage is the damage estimate of flooding inside the homes. No injuries were reported.

Flash Flood, Tazewell

When
May 29, 8:00 AM EST
Where
Tazewell County, 0.53 mi E of Falls Mills to 0.55 mi E of Falls Mills
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.269, -81.311

Heavy runoff from rainfall flowing down a hillside caused the back wall of a building to collapse. No injuries were reported.

Flood, Tazewell

When
May 29, 8:30 AM EST to 6:00 PM EST
Where
Tazewell County, 0.41 mi ESE of Yards to 0.33 mi ESE of Yards
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.278, -81.313

Several portions of Falls Mills Road were flooded and impassible due to the Bluestone River rising out of its banks onto the roadway. No damage was reported to the road, and the road was reopened after the flooding receded. The flooded road caused local residents to be stranded on their properties. At least on home along the road was evacuated by a swift water rescue team as a precaution due to a resident being concerned that flooding would enter their home.

Flash Flood, Tazewell

When
May 29, 8:50 AM EST to 12:00 PM EST
Where
Tazewell County, 0.79 mi ENE of Falls Mills to 0.82 mi ENE of Falls Mills
Cause
Heavy Rain
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.273, -81.306

Heather Street and Angel Lane were both flooded due to combination of flooding of the Bluestone River and Brush Creek. Multiple homes along Angel Lane had at least 1 to 2 feet of water flood inside of them, forcing the resident to evacuate. Property damage is the estimated flood damage to the homes. No injuries were reported.

Flood, Franklin

When
May 29, 9:00 AM EST to 12:30 PM EST
Where
Franklin County, 1.07 mi NNE of Rocky Mt to 1.09 mi NNE of Rocky Mt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.013, -79.870

School Board road was closed due to standing water across the road. This is a road that is prone to flooding due to poor drainage during periods of heavy rain.

Flood, Giles

When
May 29, 10:50 AM EST to May 30, 5:30 PM EST
Where
Giles County, 0.42 mi E of Narrows to 0.1 mi S of Narrows
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.330, -80.812

Wolf Creek at Narrows, VA (WOLV2), crested at 11.71 feet (9,650 cfs) at 13:30 pm EST on the 29th (1830 UTC) above the flood stage of 10.0 feet. The flooding was the result of between 2.5 and locally 4 inches of rain covering a large area of the headwaters, most of which fell between noon EDT on the 28th and noon EDT on the 29th. This is the 11th-highest documented crest of this gage, and the highest since February 2020. This event is nearly a 10-year event (10% Annual Exceedence Probability) per USGS StreamStats.

Flood, Montgomery

When
May 29, 11:20 AM EST to 2:20 PM EST
Where
Montgomery County, 0.92 mi NNE of Alleghany Spg to 0.8 mi NNE of Alleghany Spg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.142, -80.263

The South Fork Roanoke River near Shawsville, VA (SHAV2), crested at 5.64 feet (3,240 cfs) at 12:25 pm EST (1725 UTC) on the 29th above the flood stage of 5.0 feet. This event is between a 2-year and a 5-year event (50%-20% Annual Exceedence Probability) per USGS StreamStats. Mainly only minor overbank flooding of properties along the river is observed at this stage, and no damage was observed or reported.

Flood, Giles

When
May 29, 2:15 PM EST to May 30, 12:45 AM EST
Where
Giles County, 0.46 mi SSE of Poplar Hill to 0.8 mi E of Poplar Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.214, -80.727

Walker Creek at Bane, VA (BANV2), crested at 13.84 feet (13,100 cfs) at 17:15 pm EST on the 29th (0015 UTC on the 30th) above the flood stage of 11.0 feet. The flooding was the result of between 3 and 4 inches of rain covering a large area of the headwaters, most of which fell between noon EDT on the 28th and noon EDT on the 29th. This is the 15th-highest documented crest of this gage, and the highest since May 2020. This event is a 10-year event (10% Annual Exceedence Probability) per USGS StreamStats.

Flood, Giles

When
May 29, 6:00 PM EST to May 30, 2:30 AM EST
Where
Giles County, 1.15 mi ENE of Narrows to 1.39 mi ENE of Narrows
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.333, -80.799

The Town of Narrows Police Department reported that the New River at Narrows had risen high enough to surround modular homes and vehicles parked closed to the river at the RV park off of Highway 460. It was not clear if water entered any of the homes or rose high enough to cause any damage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098203, 1098208, 1098205, 1098980, 1098984, 1098989, 1098997, 1104324, 1102384, 1104339, 1098209, 1104320, 1104334, 1104333, 1104321, 1098962, 1098206, 1098207, 1104323.